After you've had surgery, you may feel sick to your stomach (nauseated) or you may vomit. Sometimes anesthesia can make you feel sick. It's a common side effect and often doesn't last long. Pain also can make you feel sick or vomit. After the anesthesia wears off, you may feel pain from the incision (cut). That pain could then upset your stomach. Taking pain medicine can also make you feel sick to your stomach.
Whatever the cause, you may get medicine that can help. There are also some things you can do at home to prevent nausea and feel better.
The doctor has checked you carefully, but problems can develop later. If you notice any problems or new symptoms, get medical treatment right away.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Call 911 anytime you think you may need emergency care. For example, call if:
Call your doctor or nurse call line now or seek immediate medical care if:
Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:
Go to https://www.healthwise.net/patientEd
Enter M536 in the search box to learn more about "Nausea and Vomiting After Surgery: Care Instructions".
Current as of: March 20, 2017
E. Gregory Thompson, MD - Internal Medicine
& Brian O'Brien, MD, FRCPC - Internal Medicine & Adam Husney, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & William H. Blahd, Jr., MD, FACEP - Emergency Medicine
©2006-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.